West Virginia, 2003

Damaging Wind in West Virginia, July 23, 2003

July 23, 2003 · NWS RNK · 1 event in 1 county or zone

A thunderstorm produced damaging winds during the late afternoon of the 23rd. Trees were downed in the Pipestem Resort Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm produced damaging winds during the late afternoon of the 23rd. Trees were downed in the Pipestem Resort Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 23, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT WED JUL 23 2003

SHORT RANGE

TONIGHT...

CONVECTION CURRENTLY IN CWA HAVING A HARD TIME GETTING GOING WITH
LITTLE IF ANY LIGHTNING STRIKES. BASED ON CURRENT INSTABILITY AND
EXPECTED HEATING NEXT HOUR OR SO...FEEL BEST CHANCES FOR ANY SEVERE
STORMS WILL BE ACROSS THE FOOTHILL AND PIEDMONT SECTIONS OF NORTH
CAROLINA INTO SOUTHSIDE VIRGINIA. REDUCED POPS TO CHANCE IN ALL
AREAS TONIGHT FOR MAINLY EVENING CONVECTION. ORGANIZED CLUSTER OF
STORMS IN EASTERN KENTUCKY CLOSER TO COLD POOL ALOFT AND WEAKER
WINDS. EXPECT THIS ACTIVITY TO WEAKEN THIS EVENING WITH THE LOSS OF
HEATING AND LIKELY WILL NOT MAKE MUCH IF ANY PROGRESS INTO MY FAR
WESTERN ZONES. GENERALLY FOLLOWED MAV MINS.

THU-FRI NIGHT...

THU...5H VORT MOVES ACROSS THE FA DURING LATE MORNING/EARLY
AFTN...THEN TROF AXIS BEGINS LIFTING NEWD. AT THE SFC...CD FNT
SHIFTS OFF THE EAST...WITH DEEP MSTR ALL BUT GONE. BOTH GFS/ETA SHOW
SOME LINGERING MOISTURE IN THE MTNS...AND SOME THETA-E RIDGING COULD
SPARK ISOLATED MTN CONVECTION GENERALLY OVER SE WV/ALLEGHANY
HIGHLANDS OF VA...WITH COOL POOL. DO NOT SEE ENOUGH FORCING OR
MOISTURE ELSEWHERE TO WARRANT PCPN MENTION.

THU NIGHT-FRI NIGHT...STILL LINGERING WEAK TROF OVER THE WRN
FA...WITH HGHTS BUILDING...AND WESTERLIES SHIFTING FURTHER NORTH
ACROSS THE LOWER GTLKS-PA. AT THE SFC...HI PRS SLIDES OVERHEAD THU
NIGHT...THEN FLOW TURNS QUICKLY BACK TO THE SOUTH...WHILE DEEPER
MOISTURE HANGS ALONG THE COAST FROM HAT-SVH FRIDAY.

SO WILL ACTUALLY COULD BE LOOKING AT 2 DAYS OF DRY WEATHER...EXCEPT
FOR ISOLATED MTN STORMS THU AFTN UP TOWARD GREENBRIER AND BATH.

KEPT TEMPS CLOSE TO CURRENT FORECAST...WHICH IS CLOSE TO MOS.

LONG RANGE (SAT-WED)...

5H HGHTS BUILD ACROSS THE AREA SATURDAY WITH BROAD W-E RIDGE FROM
THE GTBASIN TO THE SOUTHEAST. MEAN TROF STILL IN PLACE ACROSS THE
MID ATLC AND OH VLY NWD. SFC HIGH OVER THE SOUTHEAST WITH WEAK SW TO
W FLOW INTO THE FA. GFS STILL SHOWING MOIST ATMS. THIS SOLUTION
WOULD TEND TO FAVOR ISOLATED TSRA DEVELOPMENT IN THE MTNS SAT AFTN.

SUNDAY...NEXT FRONT STARTS TO SAG SOUTH TOWARD THE REGION...AND
ENOUGH INSTABILITY AND MOISTURE AROUND TO GO CHANCE POPS...WITH
HIGHEST NORTH CLOSER TO FRONTAL SYSTEM.

MON-WED...TROF DIGS YET AGAIN...WITH ANOTHER PIECE OF S/W ENERGY
SLIDING SOUTH INTO THE UPPER MS VLY. SFC FRONT HANGS UP INVOF OUR
CWA...SO WILL KEEP CHANCE POPS GOING MON-WED.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

EMLAW/WHP
Hazardous weather outlook, Jul 23, 5:25 AM EST, 11 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO EARLY EVENING IN THE NORTHWEST PIEDMONT OF NORTH CAROLINA...AND
THE PIEDMONT OF SOUTHWEST VIRGINIA...GENERALLY EAST OF A LINE FROM
REIDSVILLE...TO DANVILLE...TO APPOMATTOX. PLESE REFER TO THE LATEST
SEVERE WEATHER OUTLOOK FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

JJ

In the hours before

Special weather statement, Jul 23, 4:01 PM EST, 59 minutes before
NCZ004>006-020-VAZ043-044-058-059-232230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT WED JUL 23 2003

AT 5:00 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR GRETNA IN
PITTSYLVANIA COUNTY VIRGINIA...SOUTHWEST THROUGH THE CITY OF
MARTINSVILLE...AND TO NEAR YADKINVILLE IN NORTHWEST NORTH CAROLINA.
THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 25 MILES AN
HOUR...AND WILL MOVE THROUGH CHARLOTTE COURT HOUSE...CHATHAM...
RIDGEWAY...AND EDEN BY 6:00 PM...THEN INTO SOUTH BOSTON...
DANVILLE...AND REIDSVILLE BY 7:00 PM.

THESE THUNDERSTORMS WILL CONTAIN A DOWNPOUR OF VERY HEAVY
RAIN...SMALL HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THERE
IS AN ISOLATED THREAT OF SEVERE WEATHER...WITH THE POTENTIAL FOR
WIND DAMAGE OR PENNY SIZE HAIL IF THE STORMS BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11

The radar

The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summers

When
July 23, 5:00 PM EST
Where
Summers County, 8 mi SW of Pipestem
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.450, -81.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379448.